Category: Professional Posters
From 2001 to 2013, 33 cases of severe joint pain were reported to the Food and Drug Administration (FDA) with the use of dipeptidyl peptidase-4 (DPP-4) inhibitors. In 2015, the FDA updated the product labeling of all DPP-4 inhibitors to warn patients and health care professionals about this risk. This case report describes a patient who developed debilitating arthralgias after the initiation of linagliptin. A 71 year-old Caucasian male with a past medical of type 2 diabetes, chronic kidney disease (eGFR 37 ml/min/m2), hypertension, coronary artery disease, and osteoarthritis presented to his primary care provider (PCP) for a routine diabetes follow-up. At the time of his visit, his antidiabetic regimen included metformin ER 500 mg twice daily and glyburide 10 mg daily. Other chronic and stable medications included acetaminophen 1,000 mg as needed, aspirin 81 mg daily, cholecalciferol 1,000 IU daily, citalopram 40 mg daily, fenofibrate 145 mg daily, gabapentin 400 mg four times daily, lisinopril 2.5 mg daily, rosuvastatin 5 mg daily, sildenafil 50 mg as needed, and trazodone 100 mg as needed at bedtime. The patient started a walking routine and reduced his overall intake of dietary carbohydrates since his last office visit. These changes resulted in a 10-pound weight loss. Despite these changes, his A1c remained elevated at 8.7 percent (8.8 percent at the previous office visit). It was determined that additional drug therapy for glycemic management was needed. The patient refused to use injectable therapies. His PCP decided to add linagliptin 5 mg daily to his current regimen. Nine days after the initiation of linagliptin the patient presented to the office complaining of new-onset, full body arthralgias and back pain. He reported pain and difficulty getting out of bed as well as walking. He took linagliptin for eight days and self-discontinued it one day prior to this appointment. He stated that these symptoms began within one day of linagliptin initiation and continued to worsen in intensity limiting his mobility. No other medications were initiated or discontinued, other than linagliptin. He has no history of drug-induced arthralgias in the past, including any from rosuvastatin or fenofibrate. None of his other medications have documented reports of arthralgias. At this visit, one day after discontinuation, he reported that his symptoms started to improve, but were not completely resolved. The patient reported full resolution of his symptoms seven days after discontinuation of the drug. Rechallenge with linagliptin or a different DPP-4 inhibitor was not considered appropriate. It was felt this reaction was due to the linagliptin and not from any of his chronic medications. The patient declined additional drug therapy interventions, preferring to work on additional lifestyle changes. Utilizing the Naranjo algorithm, linagliptin-induced arthralgia was probable. DPP-4 inhibitors are commonly prescribed oral medications for the management of type 2 diabetes. It is critical for pharmacists and other health care providers to be aware of this potential adverse effect to provide optimal care to patients and discontinue the offending agent in a timely manner.